Acute intoxication with sodium valproate

Authors

  • Dr D. W. Chadwick DM, MRCP,

    Corresponding author
    1. Department of Neurology, Royal Victoria Infirmary, and the Regional Neurological Centre, Newcastle General Hospital, Newcastle upon Tyne, England
    • Department of Neurology, Royal Victoria Infirmary, Newcastle upon Tyne NE4 1LP, England
    Search for more papers by this author
  • W. J. K. Cumming MD, MRCP,

    1. Department of Neurology, Royal Victoria Infirmary, and the Regional Neurological Centre, Newcastle General Hospital, Newcastle upon Tyne, England
    Search for more papers by this author
  • I. Livingstone MB, MRCP,

    1. Department of Neurology, Royal Victoria Infirmary, and the Regional Neurological Centre, Newcastle General Hospital, Newcastle upon Tyne, England
    Search for more papers by this author
  • N. E. F. Cartlidge MB, MRCP

    1. Department of Neurology, Royal Victoria Infirmary, and the Regional Neurological Centre, Newcastle General Hospital, Newcastle upon Tyne, England
    Search for more papers by this author

Abstract

Two epileptic patients developed an acute toxic encephalopathy consisting of altered behavior, deteriorating seizure control, and confusion while taking sodium valproate alone. Serum valproate levels were greater than 100 μg/ml in both. Toxic symptoms resolved when the dose of valproate was reduced, with a consequent fall in serum concentration of the drug.

Ancillary